Alert archive / Mississippi / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 212, NWS Jackson, MS

June 28, 2002Winston County, Mississippi

NWS Jackson, MS issued this severe thunderstorm warning at Jun 28, 2002, 1:01 PM CDT for Winston County, Mississippi. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 28, 2002, 1:01 PM CDT (18:01 UTC)
Expired
Jun 28, 2002, 1:50 PM CDT
In force
49 min
Issued by
NWS Jackson, MS
Area
Counties, with a storm outline in the text

County Winston County, MS

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Jackson, MS (KJAN), launched 12:00Z, 6.0 hours before the alert went out and 123 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 12:00Z on 2002-06-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 362 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 12:00Z on 2002-06-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 40 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
362 J/kg
Mixed-layer CIN
-76 J/kg
Mixed-layer LCL
869 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
40 m²/s²
0-3 km storm-relative helicity
24 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KJAN 281801
SVRJAN
MSC159-281850-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON MS
100 PM CDT FRI JUN 28 2002

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WINSTON COUNTY IN EAST CENTRAL MISSISSIPPI

* UNTIL 150 PM CDT

* AT 100 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  A SEVERE THUNDERSTORM 13 MILES WEST OF NOXAPATER...MOVING EAST AT  
  20 MPH.

* THE SEVERE THUNDERSTORM WILL...
  BE NEAR NOXAPATER AT 130 PM CDT
  BE NEAR LOUISVILLE AT 140 PM CDT

DAMAGING WINDS AND TORRENTIAL RAINS ARE LIKELY. GO INSIDE A STURDY
BUILDING AND STAY AWAY FROM WINDOWS.

LAT...LON 3310 8931 3294 8932 3299 8882 3322 8884

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 28, 3:00 AM CDT, 10 hours 1 minute earlier.

Area forecast discussion, Jun 28, 3:00 AM CDT, 10 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
300 AM CDT FRI JUN 28 2002

PRIMARY FORECAST CONCERNS IN SHORT TERM CONTINUE TO CENTER AROUND
SHOWER AND TSTM DEVELOPMENT AND COVERAGE. MID LEVEL SHEAR AXIS
CURRENTLY STRETCHES FROM SRN TX TO WRN TN...WHERE IT BLENDS WITH
ADDITIONAL ENERGY ASSOC WITH NRN STREAM TROF. RATHER IMPRESSIVE LOW
LEVEL FLOW FOR LATE JUNE (850MB 30KTS) IS SUPPORTING MODERATE
THETAE RIDGE AXIS OVER THE FORECAST AREA. BOTH ETA AND AVN INDICATE
DEEP UPWARD VERTICAL MOTION THIS MORNING ASSOCIATED WITH WAVE ACTION
ALONG THE SHEAR AXIS. GIVEN INSOLATION...THIS SHOULD BE ENOUGH TO
TRIGGER GOOD CONVECTIVE PRECIP COVERAGE IN THE 2 INCH PRECIPITABLE
WATER AIRMASS. CAVEAT IS THAT WIDESPREAD CONVECTION FROM YESTERDAY
STABILIZED THE ATMOSPHERE...SO MAY UNDERCUT VERY HIGH MOS GUIDANCE
PRECIP CHANCES SLIGHTLY. EXPECT MOST CONVECTIVE PRECIP TO DIMINISH
RAPIDLY DURING THE EVENING AS IN PAST SEVERAL DAYS.

FOR SATURDAY...BOTH ETA AND AVN BUILD 700MB HIGH CENTER OVER SRN/WRN
PORTIONS OF FORECAST AREA WHILE NRN/ERN PORTIONS OF AREA REMAIN
UNDER INFLUENCE OF BUCKLING SHEAR AXIS. LATEST UKMET IS AN EXCEPTION
TO THIS AND HOLDS ON TO SHEAR AXIS A LITTLE LONGER. WILL KEEP AT
LEAST SMALL CHANCE POPS GOING SRN/WRN ZONES WITH HIGHEST POPS OVER
N/NE ZONE WHERE RIDGE TO SOUTH MAY INDIRECTLY ACT TO ENHANCE
MOISTURE CONVERGENCE.

IN THE EXTENDED...LATEST MODEL GUIDANCE CONTINUES TO INDICATE MID
LEVEL RIDGING WILL TAKE PLACE OVER THE FORECAST AREA EARLY NEXT
WEEK...BRINGING A MORE TYPICAL SUMMERTIME WEATHER REGIME. THE AVN
FORECASTS PRECIPITABLE WATER AIRMASS OF 1.75 INCHES WITH 500MB
TEMPS NEAR -6 DEG C...SUPPORTED BY THE UKMET. WOULD EXPECT ISOLATED
TO SCATTERED DIURNAL TSTM ACTIVITY AND AFTN TEMPS REACHING THE LOWER
90S. WILL ADJUST PRECIP WORDING A LITTLE...BUT NO MAJOR CHANGES ARE
PLANNED FOR THE CURRENT EXTENDED.

PRELIM NUMBERS...
JAN 85/71/89/71/92 73423
MEI 85/69/90/70/91 73423

.JAN...
AR...NONE.
LA...NONE.
MS...NONE.

43

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 28, 3:39 PM CDTSevere Thunderstorm WarningJANJefferson Davis31 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.